Pennsylvania, 2023Flash Flooding in Pennsylvania, December 18, 2023
December 18, 2023 · NWS BGM · 22 events in 6 counties and zones
Low pressure moved north along the Atlantic Seaboard spreading steady and heavy rain into northeastern Pennsylvania during the overnight hours. Rainfall amounts of 2 to 4 inches were observed along with a considerable amount of melting snow into area rivers and streams.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $313,000
- Crop damage
- None recorded
- Events
- 22
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Low pressure moved north along the Atlantic Seaboard spreading steady and heavy rain into northeastern Pennsylvania during the overnight hours. Rainfall amounts of 2 to 4 inches were observed along with a considerable amount of melting snow into area rivers and streams. Widespread flash flooding and river flooding occurred during this event.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Dec 18, 4:13 AM EST, 1 hour 58 minutes earlier.
Area forecast discussion, Dec 18, 4:13 AM EST, 1 hour 58 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
413 AM EST Mon Dec 18 2023
.SYNOPSIS...
A strong area of low pressure moves through the region today
with heavy rain this morning giving way to rain showers this
afternoon. Cold air moves in tonight with snow showers tonight
into tomorrow with light snow accumulations. High pressure
returns with quieter weather Wednesday into the end of the week.
&&
.NEAR TERM /THROUGH TUESDAY/...
415 am update...
Heavy rain continues across NEPA and CNY early this morning.
Rainfall rates have approached half inch an hour at times and
these higher rates will likely continue into the mid morning as
the center of the low moves into the Hudson Valley. The center
of the low will continue to race north in the afternoon with a
dry slot making its way in so the stratiform precipitation will
end from SW to NE late this morning into the early afternoon.
Forecast soundings do show some instability over the eastern
Catskills later this morning so some convective precipitation
may increase rainfall rates for a few hours. Thunder was removed
as trends in the last few runs have been towards the highest
CAPE values to the east. With the low continuing to deepen,
there will be a narrow band of 500-700 mb fgen that swings
through mid day with a narrow strip of heavier rain along it.
Would be a nice band of snow if it was cold enough :(.
It is looking more likely that there will be a break in the
precipitation this afternoon and evening with the dry slot
moving in and the cold air advection lagging well behind the
low. Chances of precipitation were lowered greatly from previous
forecast especially for the western Southern Tier into NEPA.
The I-90 corridor may hold on to a few showers on the far north
end of the dry slot.
Tonight into tomorrow, the surface low will propagate well to
the north with a potent shortwave moving in. This shortwave will
have much colder air advecting in with it so lake effect snow
is looking likely as 850 mb temperatures fall to around -10C by
tomorrow morning. Flow across Lake Ontario is NW so fetch is
limited but decent boundary layer moisture upwind of the lake
will aid in the development of smaller organized bands. The best
organization of the bands will be from just after midnight to
around 10am Tuesday. Inland extend of the bands is looking
limited so the heaviest accumulations will be closer to the
shores of Ontario so still expecting mostly below advisory
amounts in the Finger Lakes towards the Syracuse metro. Even
though amounts will be light, there is a good chance that there
will be a few heavier bands of snow around the time of the
morning commute on Tuesday. Snow showers will wind down through
the rest of Tuesday as low level ridging builds in and boundary
layer winds shift westerly.
&&
.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/...
400 AM Update...
As a deep upper trough moves eastward away from the area, any
lake effect snow showers or flurries Tuesday evening over CNY
will diminish. Surface high pressure will begin to move in from
the west overnight and skies will clear. Lows Tuesday night will
be mostly in the low-to-mid 20s. The surface high will become
centered over the Appalachians Wednesday shifting 850mb winds
more out of the west and weak ridging will develop at 500mb.
This will lead to a warmer day Wednesday with a good deal of
sunshine and highs ranging from the mid 30s to the lower 40s.
The weather will remain quiet Wednesday night into Thursday with
weak ridging and a general zonal flow aloft. However, the
surface high centered over the Appalachians is expected to
weaken while a fresh area of high pressure noses in from the
north Thursday out of eastern Canada. This will lead to a more
northerly wind Thursday, thus afternoon high temperatures do
fall back a couple of degrees.
&&
.LONG TERM /THURSDAY NIGHT THROUGH SUNDAY/...
400 AM Update...
The quiet weather pattern will persist through Friday. Later
Friday night into Saturday, The GFS shows an upper-level
shortwave and weak surface low moving from northwest to
southeast over the CWA with a chance of rain/snow showers, but
the rest of the model guidance is dry at this point for the
start of the weekend. For now, slight chance PoPs (<20) were
left in during this time given the uncertainty and limited
moisture. Temperatures Friday and Saturday will continue to be
near to slightly above average for this time of year from the
mid 30s to the low 40s. Things look pretty quiet Sunday into
Monday with some stronger ridging aloft trying to develop which
would lead to temperatures moderating early next week.
&&
.AVIATION /09Z MONDAY THROUGH FRIDAY/...
06Z Update
Heavy rainfall is moving through the region tonight bringing IFR
or worse conditions to all terminals. The rainfall will end from
SW to NE in the mid morning between 15Z to 19Z with ELM seeing
rain become showery first and RME seeing the steady rain ending
last. A cold front also swings through bringing a wind shift to
all airports as well around 10Z to 15Z. There is a dry slot
moving in behind the rain mid day tomorrow and it is uncertain
if it will be enough to scatter out the ceilings but bet on
them staying broken and at least MVFR given the time of the
year. Snow begins to move in after 0Z with ITH, ELM, SYR, and
BGM most likely going to start to see some near IFR restrictions
by 6Z.
Outlook...
Monday night and Tuesday...Snow showers especially late Monday
night into Tuesday affecting mainly CNY terminals.
Wednesday through Friday...VFR expected.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...Flood Watch through this evening for PAZ038>040-043-044-047-
048-072.
NY...Flood Watch through this evening for NYZ009-022>025-036-037-
044>046-055>057-062.
&&
SYNOPSIS...AJG
NEAR TERM...AJG
SHORT TERM...DK
LONG TERM...DK
AVIATION...AJGHazardous weather outlook, Dec 17, 3:14 PM EST, 14 hours 57 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
314 PM EST Sun Dec 17 2023
NYZ024-046-055>057-062-PAZ038>040-043-044-047-048-072-182015-
Chemung-Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
314 PM EST Sun Dec 17 2023
...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...
This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ015>018-182015-
Yates-Seneca-Southern Cayuga-Onondaga-
314 PM EST Sun Dec 17 2023
This Hazardous Weather Outlook is for central New York.
.DAY ONE...Tonight.
Heavy rainfall is likely into Monday with widespread 1 to 2 inches
of rainfall expected. Locally higher amounts are possible. This
rainfall may lead to poor drainage and minor urban flooding.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
NYZ009-022-023-025-036-037-044-045-182015-
Northern Oneida-Steuben-Schuyler-Tompkins-Madison-Southern Oneida-
Cortland-Chenango-
314 PM EST Sun Dec 17 2023
...FLOOD WATCH REMAINS IN EFFECT FROM 5 PM EST THIS AFTERNOON
THROUGH LATE MONDAY NIGHT...
This Hazardous Weather Outlook is for central New York.
.DAY ONE...This afternoon and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Flood Watch.
Snow showers with light accumulations Monday night into Tuesday. This
may result in some slick spots for the morning commute Tuesday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed. Please relay any information about
severe weather to the NWS.
Flash Flood, Luzerne
- When
- December 18, 6:11 AM EST to 10:00 AM EST
- Where
- Luzerne County, 1.56 mi W of Hazleton Muni Arpt to 1.54 mi W of Hazleton Muni Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 40.980, -76.030
Streets closed due to flooding with several vehicles stranded.
Flash Flood, Susquehanna
- When
- December 18, 6:30 AM EST to 9:45 AM EST
- Where
- Susquehanna County, 4.17 mi W of Brackney to 4.34 mi WNW of Brackney
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $4,000
- Reported by
- State Official
- Coordinates
- 41.990, -76.000
Roads are washed out in the area.
Flash Flood, Susquehanna
- When
- December 18, 6:42 AM EST to 8:45 AM EST
- Where
- Susquehanna County, 1.38 mi N of Harford to 0.71 mi W of Gibson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $8,000
- Reported by
- Public
- Coordinates
- 41.800, -75.700
Roads closed due to flooding with stranded vehicles.
Flash Flood, Bradford
- When
- December 18, 6:45 AM EST to 8:45 AM EST
- Where
- Bradford County, 2.6 mi NW of Windham Center to 1.99 mi W of Windham Center
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.995, -76.358
Route 187 is flooded and washed out.
Flash Flood, Luzerne
- When
- December 18, 7:30 AM EST to 10:15 AM EST
- Where
- Luzerne County, 2.36 mi WNW of Harding to 2.2 mi NNW of Carverton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.386, -75.860
An occupant of a vehicle is trapped in 4 feet of rushing water. Water rescues are in progress.
Flash Flood, Luzerne
- When
- December 18, 7:37 AM EST to 10:15 AM EST
- Where
- Luzerne County, 0.85 mi SW of Harding to 1.29 mi SE of Carverton
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $25,000
- Reported by
- Emergency Manager
- Coordinates
- 41.361, -75.831
Active water flowing into a basement is filling it 4 feet deep at this time.
Flash Flood, Lackawanna
- When
- December 18, 7:42 AM EST to 10:20 AM EST
- Where
- Lackawanna County, 0.52 mi W of Bush Patch to 0.71 mi WNW of Taylor
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $15,000
- Reported by
- State Official
- Coordinates
- 41.370, -75.740
Water is flowing up to the first floor of a residence.
Flash Flood, Luzerne
- When
- December 18, 8:00 AM EST to 10:20 AM EST
- Where
- Luzerne County, 0.93 mi NW of Harding to 1 mi NNW of Harding
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.379, -75.834
Apple Tree Road between Route 92 and Kitchen Lane is closed due to flash flooding triggering a rock and mud slide across the roadway.
Flash Flood, Wayne
- When
- December 18, 8:21 AM EST to 12:00 PM EST
- Where
- Wayne County, 0.96 mi NNE of Starlight to 1.06 mi E of Starlight
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.913, -75.322
Several roads are flooded around Starlight, PA in Buckingham Township.
Flash Flood, Luzerne
- When
- December 18, 8:30 AM EST to 10:15 AM EST
- Where
- Luzerne County, 0.69 mi N of Plains to 0.45 mi NW of Plainsville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $40,000
- Reported by
- Trained Spotter
- Coordinates
- 41.290, -75.870
Numerous basements reported up to 6 inches of water pouring into them. Locally measured rainfall totaled 3.04 inches at this point in time.
Flash Flood, Susquehanna
- When
- December 18, 8:30 AM EST to 10:00 AM EST
- Where
- Susquehanna County, 0.92 mi WSW of Clifford to 0.77 mi NW of Clifford
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.645, -75.617
Creamery Road is flooded and closed to traffic.
Flash Flood, Susquehanna
- When
- December 18, 8:30 AM EST to 10:15 AM EST
- Where
- Susquehanna County, 0.86 mi NW of Clifford to 0.89 mi SE of Royal
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.660, -75.610
State Route 106 and Mud Road are flooded and closed to traffic.
Flash Flood, Susquehanna
- When
- December 18, 8:30 AM EST to 10:15 AM EST
- Where
- Susquehanna County, 0.51 mi W of Jefferson Jct to 0.92 mi SE of Jefferson Jct
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 41.970, -75.580
Viaduct Road is experiencing flash flooding and is closed. Other roads in the immediate area are also flooded.
Flash Flood, Wyoming
- When
- December 18, 8:41 AM EST to 1:00 PM EST
- Where
- Wyoming County, 0.25 mi NNW of Mehoopany to 0.52 mi SW of Mehoopany
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.573, -76.073
State Route 87 is being flooded by Mehoopany Creek.
Flash Flood, Susquehanna
- When
- December 18, 8:45 AM EST to 9:47 AM EST
- Where
- Susquehanna County, 0.46 mi SSW of Hallstead Arpt to 0.87 mi NW of Hallstead Arpt
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $125,000
- Reported by
- Emergency Manager
- Coordinates
- 41.944, -75.733
Salt Lick Creek is flooding US Route 11 and the Green Valley Mobile Home Park. Numerous residences are surrounded by water and flooded.
Flash Flood, Bradford
- When
- December 18, 8:53 AM EST to 1:00 PM EST
- Where
- Bradford County, 0.74 mi NNE of Sayre Chemung Arpt to 1.1 mi SW of South Waverly
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 41.989, -76.523
Numerous flooded roadways were occurring in South Waverly.
Flash Flood, Wayne
- When
- December 18, 9:55 AM EST to 10:25 AM EST
- Where
- Wayne County, 1.67 mi WSW of Scott Center to 2.52 mi W of Scott Center
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $10,000
- Reported by
- State Official
- Coordinates
- 41.924, -75.431
Water was flooding over several roads with some reported to have 2 to 3 feet of water rushing across the pavement.
Flash Flood, Susquehanna
- When
- December 18, 10:30 AM EST to 1:15 PM EST
- Where
- Susquehanna County, 1 mi SSW of Middletown Center to 1.08 mi WSW of Middletown Center
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2,000
- Reported by
- Emergency Manager
- Coordinates
- 41.856, -76.106
Roads are flooded in the area.
Flash Flood, Luzerne
- When
- December 18, 11:00 AM EST to 1:00 PM EST
- Where
- Luzerne County, 0.63 mi WNW of Newtown to 0.6 mi W of Newtown
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $20,000
- Reported by
- Broadcast Media
- Coordinates
- 41.233, -75.912
Solomon Creek was flooding several roads in the area. Parked cars were reported to be flooded.
Flash Flood, Wyoming
- When
- December 18, 11:43 AM EST to 12:45 PM EST
- Where
- Wyoming County, 2.07 mi N of Osterhout to 1.62 mi NNE of Osterhout
- Cause
- Heavy Rain / Snow Melt
- Reported by
- Emergency Manager
- Coordinates
- 41.550, -75.920
Twenty people were evacuated from a campground due to rapidly rising waters.
Flash Flood, Wyoming
- When
- December 18, 12:34 PM EST to 1:45 PM EST
- Where
- Wyoming County, 1.24 mi SE of Nicholson to 1.16 mi SE of Nicholson
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- Emergency Manager
- Coordinates
- 41.620, -75.760
Water was flowing over Farnham Road.
Flash Flood, Susquehanna
- When
- December 18, 1:49 PM EST to 1:59 PM EST
- Where
- Susquehanna County, 0.69 mi N of Summerville to 0.47 mi NW of Summerville
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $3,000
- Reported by
- Emergency Manager
- Coordinates
- 41.910, -75.730
Water was across Route 11 between Hallstead and New Milford.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Debris Flow in Maine, December 18 to 22, 20235 deaths · $29 million · 63 kt wind · 65 events
- Flooding and Strong Wind in New York, December 18 to 22, 20231 death · $765,000 · 88 events
- Flood and Coastal Flood in Massachusetts, December 18, 20231 death · $10,000 · 78 kt wind · 15 events
- Flooding and Heavy Snow in Pennsylvania, December 18 to 19, 20231 death · $10,000 · 5 events
- Flash Flooding and Flooding in New Hampshire, December 18 to 21, 2023$1.6 million · 52 kt wind · 28 events
- Flooding in Vermont, December 18 to 20, 2023$2.0 million · 8 events
- Flood in New York, December 18, 2023$2.0 million · 1 event
- Flooding and Strong Wind in Vermont, December 18 to 19, 2023$397,000 · 21 events
- Flooding in Pennsylvania, December 18 to 19, 2023$350,000 · 10 events
- Flash Flooding in New York, December 18, 2023$115,000 · 18 events
- Tornado and Flooding in California, December 18 to 19, 2023$42,000 · EF1 · 9 events
- Flooding in New Jersey, December 18 to 25, 2023$100,000 · 11 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1153397, 1153398, 1153399, 1153400, 1153401, 1153402, 1153403, 1153404, 1153405, 1153406, 1153407, 1153408, 1153409, 1153410, 1153411, 1153412, 1153413, 1153414, 1153418, 1153415, 1153416, 1153417.